Back to Ask the Diabetes Team Ask the Diabetes Team

From Illinois, USA:

My son was diagnosed with type 1 on March 3, 2008. He was on an oral steroid and was sick, using Albuterol and Pulmacort in a nebulizer. He had a blood glucose level of 615 mg/dl [34.2 mmol/L] when taken to the hospital. Within a week, he was off insulin and I have been managing him with diet. Could he have been misdiagnosed? I know everyone talks about the honeymoon. His blood sugars range from 65 mg/dl [3.6 mmol/L] to 127 mg/dl [7.1 mmol/L] all the time, without any insulin. His antibodies test came back negative. Is there any other test to confirm the diagnosis? His A1c was 8.5.


Antibodies are only positive about 65 to 80% of the time. So, if positive, they confirm type 1 autoimmune; if negative, they are not so helpful. If the steroids were the culprit and he is off steroids, then he may have sufficient insulin to remain off insulin. Time will tell how his sugars are so, as long as one is monitoring blood sugar levels closely, he won't get into trouble. If this is a honeymoon phase, then he will have positive insulin reserve - measured by C-Peptide levels - and this will continue. But, it is difficult to predict.

If the A1c of 8.5% is correct, then his blood glucose levels were high for some weeks before the diagnosis, not just a few days. So, this is not a question of misdiagnosis, but a question of causation for the diabetes and, then, what type this really is, what is the natural history of steroid induced diabetes and whether or not the steroid and the illness itself merely "tripped" the switch or overwhelmed the situation that was brewing anyway. Stay in close contact with your diabetes team and they/you should be able to sort this out over the coming months.


Original posting 28 Mar 2008
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.